Article Text

Carbamazepine hypersensitivity syndrome presenting as vasculitis of the CNS
  1. ANTON MESEC,
  2. UROŠ ROT
  1. Department of Neurology, Medical Centre, Zaloška 7, 1105 Ljubljana, Slovenia
  2. Medical Faculty, University of Ljubljana, Korytkova 2, Ljubljana, Slovenia
  3. Department of Dermatology, Medical Centre, Ljubljana, Slovenia
  4. Department for Infectious diseases, General Hospital Celje, Oblakova 5, 3000 Celje, Slovenia
  1. Professor Anton Mesec, Department of Neurology, Medical Centre, Zaloška 7, 1105 Ljubljana, Slovenia.
  1. TATJANA PERKOVIČ
  1. Department of Neurology, Medical Centre, Zaloška 7, 1105 Ljubljana, Slovenia
  2. Medical Faculty, University of Ljubljana, Korytkova 2, Ljubljana, Slovenia
  3. Department of Dermatology, Medical Centre, Ljubljana, Slovenia
  4. Department for Infectious diseases, General Hospital Celje, Oblakova 5, 3000 Celje, Slovenia
  1. Professor Anton Mesec, Department of Neurology, Medical Centre, Zaloška 7, 1105 Ljubljana, Slovenia.
  1. TOMAŽ LUNDER
  1. Department of Neurology, Medical Centre, Zaloška 7, 1105 Ljubljana, Slovenia
  2. Medical Faculty, University of Ljubljana, Korytkova 2, Ljubljana, Slovenia
  3. Department of Dermatology, Medical Centre, Ljubljana, Slovenia
  4. Department for Infectious diseases, General Hospital Celje, Oblakova 5, 3000 Celje, Slovenia
  1. Professor Anton Mesec, Department of Neurology, Medical Centre, Zaloška 7, 1105 Ljubljana, Slovenia.
  1. BRANKO ŠIBANC
  1. Department of Neurology, Medical Centre, Zaloška 7, 1105 Ljubljana, Slovenia
  2. Medical Faculty, University of Ljubljana, Korytkova 2, Ljubljana, Slovenia
  3. Department of Dermatology, Medical Centre, Ljubljana, Slovenia
  4. Department for Infectious diseases, General Hospital Celje, Oblakova 5, 3000 Celje, Slovenia
  1. Professor Anton Mesec, Department of Neurology, Medical Centre, Zaloška 7, 1105 Ljubljana, Slovenia.

Statistics from Altmetric.com

Carbamazepine is a drug widely used in the treatment of partial and generalised tonic-clonic seizures, trigeminal neuralgia and other pain syndromes, affective disorders, and paroxysmal symptoms of multiple sclerosis. Common side effects are diplopia, dizziness, headache, nausea, and rash. Less common side effects include blood dyscrasias, toxic hepatitis, hyponatraemia as a consequence of inappropriate antidiuretic hormone secretion, orofacial dyskinesias, and cardiac arrythmias.1 Carbamazepine is also known to cause a severe systemic hypersensitivity reaction, known as carbamazepine hypersensitivity syndrome (CHS).2 It consists of a triad of fever, lymphadenopathy, and rash; so called pseudolymphoma syndrome.2 Other organs are often involved, most commonly the liver and, more rarely, lungs and kidneys.3 There are two cases of meningitis described as a complication of the carbamazepine therapy.4 5

We describe a case of severe CHS with a typical pseudolymphoma picture and involvement of other organs, including the CNS. We suggest a possible pathogenetic mechanism for encephalopathy.

A 63 year old woman was started on carbamazepine (2×200 mg), as a seizure prophylaxis after a meningeoma operation. About 3 weeks later she developed a flu-like illness. Two days afterwards, she developed a generalised rash and facial oedema, and fever appeared. She was admitted to hospital where physical examination disclosed a diffuse purpuric rash, oedema of the face and the tongue, pharyngitis, enlargement of lymph nodes, and a raised body temperature (39.5°C). Laboratory data showed leucocytosis (45.1), eosinophilia (42%), and high C reactive protein (98).

Liver enzymes were also raised. Additional tests disclosed a polyclonal increase in γ-globulin. Tests for Anti-DNA, anti-ENA, anti-ANA, and anti-ANCA antibodies were negative and complement C3 and C4 were normal. Chest radiography was normal, as well as lung function tests. Abdominal ultrasound investigation showed hepatosplenomegaly. Microbiological investigations failed to show any evidence of bacterial, fungal, viral, or parasitic infections. Skin biopsy showed vasculitis of small vessels with perivascular infiltrates of lymphocytes, monocytes, and macrophages (figure). The findings were compatible with an allergic reaction.

Dermal vasculitis of small vessels with abundant perivascular infiltrate of lymphocytes, monocytes, and macrophages..

Carbamazepine was withdrawn and she was started on antibiotic treatment.

The patient’s condition improved after the withdrawal of carbamazepine; the temperature fell, the lymph nodes regressed, the rash started to scale, and laboratory tests began to normalise. Antibiotic treatment was discontinued after a week.

Two weeks after admission and discontinuation of carbamazepine she became confused. Neurological examination disclosed cognitive deficits (mini mental state examination score 18), bilateral facial palsy of peripheral type, pyramidal (brisk reflexes, extensor plantar responses), extrapyramidal signs (rigidity, postural tremor), and ataxia. There was no neck stiffness and her temperature did not rise again. A lumbar puncture disclosed 211 cells/mm3; more than 90% of them were lymphocytes. The concentration of protein in CSF was 1.29 mg/l and the concentration of sugar 2.85 mmol/l (40% of serum concentration). Concentrations of IgG, IgM, and IgA in CSF were raised. Oligoclonal bands were positive in serum and in CSF. Cultures for bacteria, fungi, and acid fast bacilli were negative, as were antibodies to mycoplasma, borrelia, and viruses. Serum and CSF VDRL and TPHA tests were negative. A T2 weighted MR image showed hyperintensive lesions in periventricular and white matter of the frontal and occipital lobes of both cerebral hemispheres. The lesions showed some opacification after injection of gadolinium contrast. There was no meningial enhancement.

A few days after the deterioration in the patient’s condition she started to improve again. The skin lesions remitted completely and neurological signs slowly regressed. During her stay in hospital she received topical steroids on her skin lesions without other specific therapy. She did not experience an epileptic seizure.

To confirm the hypersensitivity to carbamazepine, we performed a patch test after the regression of the rash. The skin testing undoubtedly showed reactions to carbamazepine in four different concentrations of the drug.

On discharge about 2 months after the beginning of the disease she was left with subtle cognitive deficits (memory impairment). Her facial palsy, pyramidal and extrapyramidal signs, and ataxia resolved.

CHS is a severe systemic hypersensitivity reaction. It develops usually 1 week to 3 months after the introduction of the drug.2Blood tests usually show leucocytosis and eosinophilia; sedimentation rate may be raised.2 Sometimes other organs are also affected. Liver involvement is very common; less often described are pulmonary disease, various types of renal diseases, and cardiac involvement.6 Withdrawal of carbamazepine usually leads to rapid improvement of symptoms.

Our patient had a very severe hypersensitivity reaction to carbamazepine with typical pseudolymphoma syndrome, marked leucocytosis, eosinophilia, and raised liver enzymes. Our case is special in that 2 weeks after discontinuation of the drug, at the time of some clinical improvement, CNS symptomatology unexpectedly appeared. There are two cases described in the literature of a CHS associated meningitis. Both patients presented with high fever, stiff neck, and pathological CSF. In both of them symptoms and signs resolved shortly after the discontinuation of carbamazepine. Our patient did not have a raised temperature or meningism. She presented with cognitive deficits, bilateral facial palsy, pyramidal and extrapyramidal signs, and ataxia. Brain MRI showed multiple high signal lesions in the white matter. There was no meningial enhancement. Examination of the CSF disclosed a picture typical for lymphocytic meningioencephalitis. We excluded infectious, immunological, neoplastic, or paraneoplastic diseases which could present as our patient did and we confirmed hypersensitivity to carbamazepine with a patch test. Our patient showed slow improvement after CNS involvement and was left with mild residual cognitive impairment 2 months later on discharge.

There is no doubt that our patient presented with more severe CNS symptomatology than the previously reported cases. Oligoclonal bands in CSF matched by those in the serum are concordant with a severe systemic inflammatory reaction which resulted in breakdown of the blood-brain barrier. Considering the clinical picture, CSF and MRI findings, and results of skin biopsy, which showed vasculitis of the small vessels, we think that the pathogenetic mechanism behind encephalopathy is also small vessel vasculitis. We are aware that we needed to perform brain biopsy to confirm our hypothesis.

Carbamazepine is a frequently prescribed drug with wide indications of use. CHS is one of its most severe complications, but fortunately it is very rare. There are 25 cases described in the literature.3 6 Our patient started with clinical features typical of the syndrome and this was later complicated by an encephalopathic picture, which is very rare. We emphasise the unusual course of the disease; the flare up of the CNS symptomatology after the discontinuation of the drug, and some initial improvement. We suggest that the pathogenetic substrate for encephalopathy may be small vessel vasculitis.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.